New Mexico, 2009

Flash Flooding and Damaging Wind in New Mexico, June 23 to 24, 2009

June 23 to 24, 2009 · NWS EPZ · 3 events in 2 counties and zones

High pressure aloft was centered over central Texas, which placed southern New Mexico under a moist southeast flow. It was an early start to the North American monsoon in this part of the country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

High pressure aloft was centered over central Texas, which placed southern New Mexico under a moist southeast flow. It was an early start to the North American monsoon in this part of the country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 23, 5:28 AM MST, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 23, 5:28 AM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
628 AM MDT TUE JUN 23 2009

.UPDATE...

HAVE INCREASED POPS EL PASO AND HUDSPETH COUNTIES FOR PD 1
TO 30 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 92  72  95  72  98 /  30  20  10  10  10
SIERRA BLANCA TX        86  69  88  70  97 /  30  20  10  10  10
LAS CRUCES              90  68  93  69  97 /  30  20  10  10  10
ALAMOGORDO              90  67  92  68  98 /  30  20  10  10  10
CLOUDCROFT              70  49  73  52  78 /  30  20  10  10  20
TRUTH OR CONSEQUENCES   89  65  89  66  95 /  40  30  20  10  10
SILVER CITY             83  57  83  58  89 /  40  30  30  10  20
DEMING                  91  65  91  66  98 /  40  30  10  10  20
LORDSBURG               90  64  91  65  97 /  40  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ022-030-031.

TX...NONE.
&&

02
Hazardous weather outlook, Jun 23, 9:52 AM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1052 AM MDT TUE JUN 23 2009

NMZ022>025-030>032-TXZ055-056-241700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1052 AM MDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR
SOUTHWEST NEW MEXICO. VERY MOIST ATMOSPHERIC CONDITIONS COULD
RESULT IN VERY HEAVY RAIN FALL THIS AFTERNOON AND EVENING. HEAVY
RAINS COULD GENERATE CONSIDERABLE RUN OFF THAT MAY CAUSE SOME
FLOODING ALONG DRAINAGES AND ARROYOS AND PONDING OF WATER IN LOW
LYING AREAS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO
POSSIBLE FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN ON
WEDNESDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. CHANCES FOR RAIN
WILL DIMINISH SOMEWHAT ON THURSDAY AND FRIDAY...BUT THERE WILL
STILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. RAIN CHANCES MAY INCREASE FOR THE WEEKEND AND THE FIRST PART
OF NEXT WEEK AS CONSIDERABLE MOISTURE REMAINS IN THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

LUNDEEN

The radar

The Holloman AFB radar (KHDX), 35 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Otero

When
June 23, 11:05 AM MST to 1:30 PM MST
Where
Otero County, 0.42 mi ESE of Wooten to 0.78 mi ESE of Mountain Park
Cause
Heavy Rain
Property damage
$200,000
Reported by
Fire Department/Rescue
Coordinates
32.967, -105.774

Slow moving thunderstorms dropped nearly 3 inches of rain in the Cloudcroft area, which led to flash flooding in and near the town. Water was over two feet deep in parts of Cloudcroft, resulting in some apartments flooded. Rock slides also occurred along Highway 82 in the area.

Flash Flood, Otero

When
June 23, 12:30 PM MST to 1:30 PM MST
Where
Otero County, 2.84 mi ENE of Boles to 1.7 mi ESE of Alamogordo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.936, -105.925

Street flooding occurred in much of Alamogordo.

Thunderstorm Wind, Dona Ana

When
June 24, 4:45 PM MST
Where
Dona Ana County, 0.6 mi SSE of White Sands
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
32.372, -106.495

A 62 mph wind gust was measured during a severe thunderstorm at the WSMR golf course. The rainfall total was almost an inch.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185927, 185930, 186003.